Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

186 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Have gained weight while taking Pristiq. How to wean it off?

Answered by
Dr.
Dr. Preeti Parakh

Addiction Medicine Specialist

Practicing since :2002

Answered : 1486 Questions

default
Posted on Thu, 5 Dec 2013 in Smoking and Alcohol Addiction
Question: Hi, I am currently on Pristique 100mg following a traumatic life event last March. I would like to wean myself off as I have put on a lot of weight and do not wish to be on medication forever. I was prescribed 50mg Pristiq and 20mg Lovan. Is this the most effective way to come off the meds, or could I just take Lovan and then drop that to 10mg in time? Thanks
doctor
Answered by Dr. Preeti Parakh 2 hours later
Brief Answer: Pristiq + Lovan is better. Explained below. Detailed Answer: Hi, Welcome to Healthcare Magic! Usually antidepressants like Pristiq (desvenlafaxine) are continued for around 9 more months after the depressive symptoms have gone. If the medicine is stopped earlier, there is a higher chance of relapse. Probably this is why your doctor wishes to shift you to Lovan (fluoxetine) rather than just tapering off Pristiq. Lovan is likely to cause weight loss and not weight gain and would probably be more acceptable to you. But the problem is that Lovan would take at least 4 to 6 weeks to show its full response. So if you just stop Pristiq right now, you will be practically without an antidepressant for the next few days till Lovan starts working. Therefore, in my opinion, you should continue Pristiq 50 mg and Lovan 20 mg as advised by your doctor. A few weeks later, I expect your doctor will taper off Pristiq and continue only Lovan. By the next March or so, if everything is fine, you can think of tapering off Lovan as well. Please do not be in a hurry to stop these medicines. The decision to taper off your medicine should be taken only when life is generally stable and no major upheavals or stressors like marriage, job change etc are expected. This will reduce the risk of a relapse. Hope this clears up things for you. Please feel free to ask if you need any clarifications. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Preeti Parakh 2 minutes later
Thanks very much.
doctor
Answered by Dr. Preeti Parakh 5 minutes later
Brief Answer: Good Luck! Detailed Answer: Hi, Thank you. Hoping that you continue to do well, Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication ,   ,  

Recent questions on  Desvenlafaxine

doctor1 MD

I have Epilepsy and take 1000 Epilim daily ......have done for years .....I am now on pristiq for depression....I am feeling really tired and my memory is terrible.....I am forgetting things, how to do things and also easily become confused...I have four children and hate feeling like this.....finding it difficult to cope....need help!!

doctor1 MD

I am currently taking Nefazadone for depression and Straterra for ADHD . I am thinking of switching anti-depressants. I'm considering Pristiq . I'm trying to do some research for my doctor to minimize trial and error. Would Pristiq work well with...

doctor1 MD

i HAVE JUST STARTED PRISTIQ, 3 DAYS AGO, AND FROM WHAT I am reading there doesnot seem to be any benefit. i WAS ON CELEXA AND WELLBUTRIN BUT MY DOCTOR SAID MY SYSTEM WAS NOT METABOLOZING THEM AND TOOK ME OFF. I do not KNOW WHAT to believe - any thoughts. i HAVE ALSO JUST LOST 35 POUNDS OVER A TEN MONTH PERIOD AND DO NOT WANT TO TAKE ANYTHING THAT IS GOING TO PUT THE POUNDS BACK ON.

doctor1 MD

MY SON IS SWITCHING FROM VENLAFAXINE TO PRISTIQ . He has had 2 days without venlafaxine after 3 days of having both. He is having symptoms of venlafaxine withdrawal including fatiq\gue, lancing pain with eye movement and nausea . Is it a usual to...

doctor1 MD

Dear doctor - does dveniz help with anxiety/panic attacks? What it's dosage and timing and how long does it take to show effect? Is it useful for anticipatory anxiety too?

doctor1 MD

Good afternoon! I have recurring sinus/post nasal drip - that go on and off for about 3 months on 1 month off. This enhances my asthma making it hard to breathe. I take singulair/patanase/symbicort/multivitamins and over the counter advil cold and sinus to help with the post nasal drip. I also do a nasal rinse with neil meds sinus rinse at night every night. On top of this fun stuff I have had depression/anxiety and all it's little ailments that go with it. in which i take ativan and pristiq. two continuous battles that i am consistently battling. feels like a losing battle!

doctor1 MD

I was put on Pristiq this past June, not for depression, but because I was having severe GI problems. I lost 15 pounds and I really had no weight to lose. After being tested for every possible thing (I believe) and all came back negative, my Internist put me on Pristiq. My symptons did get better but I am not convinced it is a a result of this drug. I am a 52 year old otherwise healthy female who exercises regularly. I really don t want to stay on this drug any longer and want to wean myself. How is the best way to do this. I feel like it makes my brain so foggy. I m on 50 mg. Thanks!